Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 42, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 12, 2009, 11:30 PM CDT for Lavaca County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2009, 11:30 PM CDT (04:30 UTC)
- Expired
- Sep 13, 2009, 3:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 119 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 130430
FFWEWX
TXC285-130830-
/O.NEW.KEWX.FF.W.0042.090913T0430Z-090913T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 PM CDT SAT SEP 12 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAVACA COUNTY...
* UNTIL 330 AM CDT.
* AT 1128 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING
FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HALLETTSVILLE...SUBLIME...AND SPEAKS
RADAR ESTIMATES SUGGEST THAT 4 TO 6 INCHES OF RAIN HAS FALLEN NEAR
SUBLIME AND OVER ANOTHER AREA 10 MILES SOUTH OF HALLETSVILLE. A
LARGER AREA OF WIDESPREAD 1 TO 4 INCH RAINS HAS BEEN ESTIMATED OVER
PORTIONS MUCH OF SOUTHEASTERN LAVACA COUNTY.
HIGHWAYS AND ROADS IN CENTRAL AND SOUTHEASTERN LAVACA COUNTY...AND
OVER CENTRAL AND SOUTHERN PORTIONS OF FAYETTE COUNTY ARE LIKELY
INUNDATED WITH WATER AND POSSIBLY IMPASSABLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 2906 9693 2907 9694 2922 9707 2942 9706
2959 9682 2959 9679 2935 9656
$$2 follow-up statements
000
WGUS74 KEWX 130607
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
107 AM CDT SUN SEP 13 2009
TXC285-130830-
/O.CON.KEWX.FF.W.0042.000000T0000Z-090913T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAVACA TX-
107 AM CDT SUN SEP 13 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
LAVACA COUNTY...
AT 102 AM CDT...SHOWERS AND THUNDERSTORM HAVE DISSIPATED...HOWEVER
THE RAIN WILL CONTINUE TO RUN OFF FOR THE NEXT SEVERAL HOURS.
THEREFORE MOTORISTS SHOULD USE EXTREME CAUTION WHEN TRAVELING AS
WATER WILL STILL BE ON THE RISE IN SOME AREAS.
LOCATIONS IN THE WARNING AREA INCLUDE SUBLIME AND HALLETTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2906 9693 2907 9694 2922 9707 2942 9706
2959 9682 2959 9679 2935 9656
$$000
WGUS74 KEWX 130811
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CDT SUN SEP 13 2009
TXC285-130830-
/O.CON.KEWX.FF.W.0042.000000T0000Z-090913T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAVACA TX-
311 AM CDT SUN SEP 13 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
LAVACA COUNTY...
AT 309 AM CDT...SHOWERS AND THUNDERSTORMS OVER LAVACA COUNTRY HAVE
DIMINISHED TO ISOLATED SHOWERS. THEREFORE THE FLASH FLOOD WARNING
WILL BE ALLOWED TO EXPIRE.
LOCATIONS IN THE WARNING AREA INCLUDE SUBLIME AND HALLETTSVILLE.
LAT...LON 2906 9693 2907 9694 2922 9707 2942 9706
2959 9682 2959 9679 2935 9656
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 7:43 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 12, 7:43 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 743 PM CDT SAT SEP 12 2009 .UPDATE... UPDATE FOR NEW FLASH FLOOD WATCH AND TWEAKS TO POP/WX/QPF. && .DISCUSSION... WILL ISSUE A NEW FLASH FLOOD WATCH THROUGH 7 PM CDT SUNDAY...BUT EXCLUDE SOME OF THE WESTERN COUNTIES THAT WERE IN THE PREVIOUS WATCH GIVEN DRY AIR MOVING IN UNDER THE UPPER LOW AND DECREASING PWATS (1.68 IN. 00Z KDRT). ALSO INCREASED QPF GRIDS THROUGH SUNDAY AND DROPPED MENTION OF THUNDER OVER MUCH OF THE CWFA TONIGHT. && .PREV DISCUSSION... /ISSUED 719 PM CDT SAT SEP 12 2009/ DISCUSSION... SEE AVIATION DISCUSSION BELOW. AVIATION... NUMEROUS SHOWERS CONTINUE TO ROTATE AROUND THE CENTER OF THE UPPER LOW OVER AUS, AS THE LOW SLOWLY DRIFTS EAST. DRY AIR WILL CREEP INTO THE DRT AREA AND MODIFY WHILE REACHING THE SAT/SSF AREAS THIS EVENING. ABUNDANT MOISTURE WILL ROTATE AROUND THE LOW AND SUPPORT AT LEAST A BRIEF PERIOD OF OVERNIGHT LOW CLOUDS IN THESE AREAS...BUT WITH SOME FLUCTUATIONS AND UNCERTAINTY EXPECTED WITH THE DRY AIR. MORE CERTAIN IS THAT ABUNDANT LOW CLOUDS AND POSSIBLY DENSE FOG WILL AFFECT THE AUS AREA TONIGHT. SHORTWAVE ENERGY CONTINUES TO FEED INTO THE LOW PRESSURE SYSTEM FROM THE WEST WHICH COULD SUPPORT RAIN SHOWERS AT ANY TIME. WITH HIGH UNCERTAINTY ON TIMING, FORECAST TRENDS IN THE TAF ARE A BIT CONSERVATIVE FOR NOW WILL PROBABLY INCREASE RAIN TRENDS IN FUTURE UPDATES AFTER MONITORING THE EVENING RAINFALL PATTERN AND 00Z MODEL DATA. PREV DISCUSSION... /ISSUED 218 PM CDT SAT SEP 12 2009/ DISCUSSION... SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN TO DIMINISH THIS EVENING AS AFTERNOON HEATING WANES. COULD SEE SOME FAIRLY HEAVY CONVECTION ALONG THE ESCARPMENT RIGHT UP TO AROUND SUNSET. WILL LET CURRENT FLASH FLOOD WATCH EXPIRE AT 7 PM. THE UPPER LOW CENTER CURRENTLY NEAR LLANO WILL MIGRATE SLOWLY NORTHWEST INTO THE BIG COUNTRY OF WEST CENTRAL TEXAS SUNDAY..WHILE IMPULSES ON THE BACKSIDE OF THE LOW KEEP IT FROM FILLING (WEAKENING) AND PULLING NORTH. THUS..ANOTHER ROUND OF DAYTIME SHOWERS AND STORMS SUNDAY..BUT PROBABLY NOT AS HEAVY DUE TO A LOSS OF LOW LEVEL UPSLOPE FLOW ALONG THE ESCARPMENT. THE UPPER TROUGH WILL BEGIN TO FILL AND SHIFT EAST ON MONDAY WITH RAIN CHANCES DIMINISHING FROM THE WEST. DRIER AND STABLE NORTH TO NORTHWEST FLOW ALOFT WILL DOMINATE THE REGION TUESDAY THROUGH THURSDAY WITH WARM AFTERNOONS AND COOL NIGHTS. BY FRIDAY A WEAK RIDGE WILL BUILD ALOFT WITH PACIFIC MOISTURE STARTING TO BE TAPPED. GULF MOISTURE HOWEVER WILL BE LIMITED AS A WEAK SURFACE RIDGE OF HIGH PRESSURE DOMINATES SOUTH TEXAS AND THE WESTERN GULF THROUGH NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 82 68 83 66 / 70 60 20 20 10 AUSTIN BERGSTROM INTL AIRPORT 70 85 69 86 64 / 70 60 20 20 10 NEW BRAUNFELS MUNI AIRPORT 69 84 68 85 65 / 60 40 20 20 10 BURNET MUNI AIRPORT 67 79 65 79 64 / 80 60 20 20 10 DEL RIO INTL AIRPORT 69 89 70 91 67 / 20 20 - - - GEORGETOWN MUNI AIRPORT 69 80 66 81 65 / 70 60 20 20 10 HONDO MUNI AIRPORT 67 87 67 85 64 / 40 30 - 10 10 SAN MARCOS MUNI AIRPORT 68 84 67 84 65 / 60 50 20 20 10 LA GRANGE - FAYETTE REGIONAL 70 84 72 85 67 / 60 60 20 30 10 SAN ANTONIO INTL AIRPORT 69 85 69 86 67 / 50 40 20 10 10 STINSON MUNI AIRPORT 71 86 70 86 67 / 50 40 - 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING COUNTIES: BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES... KENDALL...KERR...LAVACA...LEE...LLANO...TRAVIS...WILLIAMSON... WILSON. && 11/18/22
Hazardous weather outlook, Sep 12, 3:38 AM CDT, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 338 AM CDT SAT SEP 12 2009 TXZ183-184-202-217-218-228-131000- VAL VERDE-EDWARDS-KINNEY-MAVERICK-ZAVALA-DIMMIT- 338 AM CDT SAT SEP 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH ISOLATED RAINFALL TOTALS OF 2 TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ171>173-185>194-203>209-219>225-131000- LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL- BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL- GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES- DE WITT-LAVACA- 338 AM CDT SAT SEP 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL CAB BE EXPECTED WITH TOTALS OF 3 TO 5 INCHES OR MORE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY WILL PRODUCE LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 12, 8:41 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT SAT SEP 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0839 PM FLASH FLOOD HALLETTSVILLE 29.44N 96.94W
09/12/2009 LAVACA TX SCHOOL OFFICIAL
CROCKETT STREET CLOSED IN HALLETTSVILLE DUE TO
FLOODING.
&&
EVENT NUMBER EWX0900091
CJMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:41 PM CDT | River Flood Warning | EWX | Frio | 8 hr |
| Sep 12, 8:00 PM CDT | Flash Flood Watch | EWX | Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal and 15 more | 19 hr |
| Sep 12, 8:12 PM CDT | Areal Flood Advisory | EWX | Fayette, Lavaca | 3 hr |
| Sep 12, 8:36 PM CDT | Flash Flood Warning | EWX | Fayette, Lavaca | 3 hr |
| Sep 12, 9:37 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Sep 12, 10:12 PM CDT | Areal Flood Advisory | EWX | Atascosa | 2 hr |
| Sep 13, 1:12 AM CDT | Flash Flood Warning | EWX | Lee | 7 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.